Texas, 2016

Flash Flood in Texas, August 14, 2016

August 14, 2016 · NWS EWX · 1 event in 1 county or zone

Thunderstorms formed along a stationary front. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a stationary front. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 13, 11:12 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 11:12 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1212 AM CDT SUN AUG 14 2016

.AVIATION DISCUSSION...FOR 06Z TAF PERIOD...
VFR CIGS CURRENTLY AT TAF ISSUANCE FOR ALL TERMINALS WITH TSRA
PRESENT WELL SOUTHEAST AND SOUTH OF KSAT/KSSF. EXPECTING
DEVELOPMENT OVERNIGHT IN GENERAL BUT IMPACTS TO TERMINALS IS
QUESTIONABLE. CARRIED VCSH FOR THE MORNING HOURS WHEN COVERAGE IS
EXPECTED TO INCREASE. ALSO MVFR/IFR LEVEL CIGS WILL BE POSSIBLE BY
DAYBREAK BEFORE RECOVERING BACK TO VFR CIGS BY LATE MORNING.

&&

.PREV DISCUSSION... /ISSUED 930 PM CDT SAT AUG 13 2016/

DISCUSSION...
Although, showers and thunderstorms have waned over South Central
Texas this evening, a surface front and numerous other boundaries
along with a mid to upper level shear axis will lift a very moist
airmass with PWS greater than 2 inches (satellite derived as high
as 2.9) to regenerate showers and thunderstorms overnight into the
morning hours. Have maintained likely POPs. Locally heavy rainfall
remains possible. Only changes were to re-establish temperature,
dewpoint, and wind trends for the remainder of tonight.

PREV DISCUSSION... /ISSUED 729 PM CDT SAT AUG 13 2016/

AVIATION... /00Z TAFS/

A weak cold front has passed through the area as a series of
outflow boundaries...with VAD wind profiles confirming the
northerly flow at low levels and aloft. High derived pwat values
over 2 inches remain extended deep into the Hill Country and
Central Tx to suggest unstable mid levels and good chances for
regeneration of showers an thunderstorms overnight into daybreak
Sunday. Since a large cluster of storms has produce a new round of
cool outflows this afternoon/early this evening...timing for
future rains and cloud lowerings will be difficult to pinpoint and
were therefore generalized. Regarding cloud lowerings, a typical
weak front scenario with high atmospheric moisture content was
envisioned over the overly optimistic cigs of the GFS guidance and
the overly pessimistic cigs/vsbys of the NAM model. The resulting
00z TAFs slightly favors the NAM, with low cigs maintained above
LIFR and vsbys held up by light northerly breezes. Morning
cloudiness and fog forecasts could be revised lower and later into
the day Sunday assuming new areas of rain develop near TAF sites
overnight.

PREV DISCUSSION... /ISSUED 251 PM CDT SAT AUG 13 2016/

SHORT TERM (Tonight through Sunday Night)...
Scattered to numerous showers and thunderstorms are expected
across South-Central Texas through Sunday evening. If they do
develop, strongest thunderstorms will be capable of producing
localized heavy downpours as precipitable water values range
between 2.0 to 2.40 inches through the period. At this point,
widespread flooding is not expected, however, some areas may
experience minor flash flooding, especially along area roadways,
underpasses and poor drainage locations. Due to the complexity of
these systems, it is difficult to pinpoint the most affect areas
for this evening through Sunday morning. However, based on HiRes
solutions and current satellite and radar loops, those areas could
end up being the Edwards Plateau/western Hill Country or northern
Hill Country and areas east of I-35.

The wet pattern comes as a result of different outflow boundaries
moving across the area in addition of the proximity of a cold
front and a mid-level trough shear axis. The combination of these
features will keep chances of rain through Sunday night. Sunday's
high will be in the mid to upper 80s across most of the area due
to cloud cover and wet grounds.

LONG TERM (Monday through Saturday)...
Chances of rain will persist across South-Central Texas through
at least the middle of next week. An upper level low pressure
system across the Southern Plains and plenty moisture from the
surface to mid-levels are expected to maintain showers and
thunderstorm activity for much of the extended forecast period.
By Thursday, a weak upper level ridge builds across the area
limiting rain chances to parts of Central Texas. However, rain
chances could back to the area next weekend as another cold front
moves over Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  73  85  73  88 /  60  50  60  40  50
Austin Bergstrom Intl Airport  87  73  85  72  88 /  60  50  60  40  50
New Braunfels Muni Airport     86  72  84  72  88 /  70  50  60  40  50
Burnet Muni Airport            88  72  84  70  87 /  50  40  50  30  40
Del Rio Intl Airport           91  74  87  72  88 /  50  30  40  40  40
Georgetown Muni Airport        88  73  84  72  87 /  50  50  60  40  50
Hondo Muni Airport             87  73  85  72  88 /  60  50  60  40  50
San Marcos Muni Airport        86  72  84  72  88 /  70  50  60  40  50
La Grange - Fayette Regional   86  75  86  74  89 /  70  50  60  40  50
San Antonio Intl Airport       86  73  85  73  88 /  70  50  60  40  50
Stinson Muni Airport           86  74  86  74  89 /  70  50  60  40  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...Runyen
Hazardous weather outlook, Aug 13, 4:10 AM CST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT AUG 13 2016

TXZ171>173-183>194-202>209-217>225-228-141015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. WIND GUSTS UP TO 40 MPH ARE ALSO
POSSIBLE.

HEAT INDICES OF 105 TO 108 WILL ALSO BE POSSIBLE THIS
AFTERNOON...MAINLY EAST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE NEXT SEVERAL
DAYS. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL
ESPECIALLY SUNDAY THROUGH TUESDAY. WHILE CONDITIONS HAVE BEEN
DRY...HEAVY RAINFALL AMOUNTS COULD LEAD TO SOME MINOR FLOODING IN
SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH IF ANY MINOR
FLOODING IS OBSERVED PLEASE REPORT THAT TO THE NWS THROUGH
PHONE...WEB...OR SOCIAL MEDIA.

TB3

The radar

The Austin/San Antonio radar (KEWX), 92 km away, was scanning. The volume nearest the first event began at 07:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Karnes

When
August 14, 1:51 AM CST to 2:51 AM CST
Where
Karnes County, 3.31 mi NNW of Runge to 2.97 mi ESE of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.920, -97.730

Thunderstorms produced heavy rain that caused flash flooding closing FM81 at FM627 and County Road 334 between Runge and Helena.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655708.